Hail, Pinal
- When
- September 13, 1:48 PM MST
- Where
- Pinal County, 12.55 mi W of Oracle
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.605, -110.985
Thunderstorms moved northeast across Pinal and Graham counties during the afternoon hours. One storm became severe producing large hail near Oracle Junction.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Thunderstorms moved northeast across Pinal and Graham counties during the afternoon hours. One storm became severe producing large hail near Oracle Junction.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 13, 9:56 AM MST, 3 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 956 AM MST TUE SEP 13 2016 .SYNOPSIS...Expect scattered thunderstorms mainly from Tucson eastward to the New Mexico border into this evening. Drier conditions will then prevail Wednesday into early next week, with thunderstorms limited to mainly near the New Mexico border. && .DISCUSSION...IR/visible satellite imagery and surface observations indicated mostly clear skies across eastern sections, and partly cloudy to cloudy skies from Tucson westward into western Pima County. The cloud types ranged from a few cumuloform clouds to fairly thick cirriform clouds. Dewpoints at lower elevations valid 16Z ranged from the mid 50s-lower 60s, and these temps were mainly 3- 6 degs higher versus 24 hours ago. 13/12Z KTWC sounding total precip water value of 1.08 inches was down 0.19 inch versus 24 hours ago. However, the environment was fairly unstable, as per some parameters such as MUCAPE of 1113 J/kg and lifted index of minus 6. Meanwhile, surface temps valid 16Z were generally a degree-or-two cooler versus this time Monday. The upper level pattern was characterized with a trough over the western states, and a 563 DM low was centered just east of San Francisco CA. A broad ridge was over the sern CONUS, and light-to- moderate generally swly flow aloft prevailed over southeast AZ. The 13/12Z Univ of AZ WRF-NAM and several HRRR solutions were similar with depicting showers/tstms to develop by early this afternoon mainly across central sections of this forecast area, which includes the Tucson metro area. Showers and thunderstorms should then gradually move/develop further eastward across Graham, Greenlee and Cochise Counties later this afternoon and early this evening. The hi-res models suggest that shower/tstms will end by midnight tonight. Meanwhile, precip-free conditions are expected across western Pima County, and much of the Tohono O'odham Nation and south-central Pinal County. Based on these solutions, see no reason to alter the inherited official forecast at this time. Please refer to the additional sections for further detail. && .AVIATION...Valid through 14/18Z. Scattered -TSRA/-SHRA KTUS vicinity eastward to the New Mexico border into this evening. Otherwise, SCT-BKN clouds around 8k-12k ft msl into this evening, then clear skies to SCT clouds mostly above 15k ft msl late tonight into Wednesday morning. Surface wind sly/ swly 12-18 kts with gusts of 20-25 kts into early this evening, then surface wind variable in direction less than 10 kts after 14/06Z and continuing into Wednesday morning. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms mainly from Tucson eastward to the New Mexico border into this evening. Drier conditions will then prevail Wednesday into early next week, with thunderstorms confined to mainly near the New Mexico border. Expect gusty south to southwest winds this afternoon, then 20-foot winds will be mostly less than 15 mph Wednesday into early next week. && .PREV DISCUSSION /237 AM MST/...Water vapor imagery and 13/00Z upper- air plots show a low pressure system over north central California and diving south. Still enough lingering moisture around along with enhancement from this low to keep isolated to scattered type POPs in the forecast for this afternoon. That said, I bumped POPs up a bit from what I inherited to give us 'scattered' category instead of 'isolated' for the Tucson area, which is where the focus should be again today. Looking at the Univ of AZ WRF/NAM&GFS models suggest development should initially develop from eastern Pinal county and extend into eastern Pima and parts of Santa Cruz counties and then move east/northeast into parts of Graham and Cochise counties before dissipating shortly after sunset. By Wednesday the low will have lifted to the northeast into the northern Rockies with the associated trough axis extending into the Great Basin and south central California. As that happens, expect west to southwest winds ahead of the system to push what moisture lingers to our east and models show PW's dropping off to around 0.75 to 1.0 inches for central and eastern locations and even lower for the far western deserts. Given this scenario, I kept the isolated POPs along the border with New Mexico for Wednesday. By Thursday the low will have moved into the Northern Plains, with the trough to our northeast over Colorado. As a result, dry air will push moisture well to our east with PW's by then progged to be around 0.25-0.50 inches for western and central zones and 0.50-0.75 inches for eastern locations. So, a dry forecast area-wide expected for Thursday. By Friday and into the weekend another upstream weaker trough will make its way into parts of the Great Basin and southern California by Friday and into southern Arizona Saturday. The westerly to southwesterly flow aloft will keep moisture to our east for a continued dry forecast for both Friday and Saturday. By Sunday the models show some differences with regard to the position of the low and its associated moisture. The GFS is slower and shows a closed low over southeast Arizona, while the ECMWF shows an open wave over eastern New Mexico. The GFS solution is wetter than the EURO as easterly flow associated with the closed low pulls some moisture into Arizona from New Mexico. With this continued uncertainty I kept slight chance POPs along the border with New Mexico for both Sunday and Monday. For Tucson, high temperatures will range from 3 to 5 degs below normal today and 1 to 3 degs below normal for Wednesday through Saturday. Thereafter, highs near normal. Low temps will be below normal through the forecast period, although the coolest mornings will occur Friday and Saturday when lows will range from 3 to 5 degs below normal. Normal high temps for Tucson this time of year are mid 90s for highs and upper 60s for lows. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 113 PM MST TUE SEP 13 2016 AZZ504>506-132045- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE- 113 PM MST TUE SEP 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL 145 PM MST... AT 113 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF MARANA...MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL, WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. LAT...LON 3243 11116 3251 11127 3264 11117 3254 11099 TIME...MOT...LOC 2013Z 224DEG 17KT 3254 11116
The Tucson radar (KEMX), 86 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661217.